Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2004, 5:20 PM MDT for El Paso County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 5:20 PM MDT (23:20 UTC)
- Expired
- Jun 15, 2004, 6:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
554 WUUS55 KPUB 152320 SVRPUB COC041-160015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 519 PM MDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 615 PM MDT * AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER ELLICOTT...AND WAS MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED WILL BE... YODER BY 525 PM MDT AT 514 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZE HAIL JUST SOUTHWEST OF ELLICOT. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3885 10446 3872 10430 3913 10369 3932 10393 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:22 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 15, 1:22 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 122 PM MDT TUE JUN 15 2004 .SHORT TERM... TONIGHT AND WEDNESDAY... PLENTY OF CONCERNS FOR THE SHORT TERM FROM FIRE WEATHER TO SEVERE WEATHER. CURRENTLY...CONVECTION BREWING OVER THE HIGHER TERRAIN SO FAR HAS BEEN ANCHORED TO THE TERRAIN. DEW POINTS HAVE CLIMBED INTO THE 50S ACROSS MOST OF THE PLAINS WITH TEMPERATURES INTO THE MID 80S. LAPS SHOWING CAPE ABOVE 2000 J/KG OVER THE SOUTHEAST PLAINS WITH 1000-2000 ALONG THE I-25 CORRIDOR. SHORTWAVE WORKING ITS WAY TO THE 4-CORNERS AREA. WELL DEFINED BOUNDARY FROM LAST NIGHTS MCS WILL PROBABLY BE INITIAL FOCUS BUT WITH STEEP LAPSE RATES AND APPROACHING SHORTWAVE STRONG THUNDERSTORMS LIKELY MOST AREAS. INCREASED POPS ALL AREAS FOR TONIGHT INCLUDED SEVERE WORDING. MOST LIKELY THREAT IN THE EAST WILL BE HAIL BUT THERE ARE BOUNDARIES AVAILABLE TO HELP GET THINGS SPINNING. KEPT THE POPS UP ALL NIGHT PENDING THE SOUTHWARD PLUNGE OF THE COLD FRONT ON WEDNESDAY. WEDNESDAY...MESOETA DRIVING COLD FRONT TO PALMER DIVIDE BY 12Z THEN PUSHING IT SOUTH TO NEW MEXICO BY 15Z. COLD AIR IS DELAYED A COUPLE HOURS AND MAY HANG UP ON THE PALMER DIVIDE FOR A FEW HOURS. EITHER WAY THE PLUNGE IS WELL INTO THE CWFA BY NOON. FAIRLY COOL BEHIND THE FRONT SO STAYED WITH CURRENT TEMPS FOR WEDNESDAY. MAY SEE THE HIGHS EARLY THEN FALL SOME IN THE AFTERNOON. CURRENT FORECAST SEEMS ON TRACK WITH WINDS AND TEMPS. UPPED POPS OVER EASTERN PLAINS THINKING THAT THERE WILL BE A PUSH UP THE TERRAIN BEHIND THE FRONT. AS FOR FIRE WEATHER...FUELS ARE RIPE BUT FIGURE COVERAGE OF DRY THUNDERSTORMS TO STAY LESS THAN 20 PERCENT. SATELLITE SOUNDER SUGGESTING INCREASED PRECIPITABLE WATER VALUES WITH THE NEW MEXICO SHORT WAVE SO THERE ACTUALLY COULD BE SOME RAIN HITTING THE GROUND. LIGHTNING FROM STORMS ON MONDAY PRODUCED A FEW FIRE STARTS BUT SHOULD BE PRETTY GOOD IMPROVEMENT FROM PRECIP AND HIGHER RH TONIGHT AND THURSDAY. FORTUNE .LONG TERM... (WEDNESDAY NIGHT THRU TUESDAY) ...POTENTIAL FOR A WEEK OF ACTIVE WEATHER... THE COLD CANADIAN SURGE THAT LOOKED TO DROP DOWN ACROSS THE ROCKIES TOWARDS THE END OF THE WEEK HAS BEEN CHAINED TO THE NORTHERN SECTIONS AS PER MOST RECENT EXTENDED MODEL RUNS. HOWEVER...THIS GENERAL BROAD TROUGH PATTERN SHOULD STILL BRING COOLER TEMPS ON AVERAGE AS WELL AS A DAILY CHANCE FOR SOME PRECIP. ONGOING GRIDS LOOKED REASONABLE...AND AS A WHOLE NEEDED VERY LITTLE ADJUSTING. WEDNESDAY NIGHT: CURRENT THINKING IS THAT THE COLD SURGE WILL COME THROUGH MIDDAY ON WED...WITH ISOLATED TO LOW SCATTERED CONVECTION CONTINUING INTO THE EVENING AND SURGING SOUTHWARD TOWARDS THE NM BORDER. ONGOING GRIDS LOOKED GOOD...AND ONLY ADJUSTMENTS WERE TO INCREASE POPS ALONG THE S SLIGHTLY. THURSDAY: THE SFC ENVIRONMENT WILL BE PRIMED FOR A DAY OF HEALTHY CONVECTION...AND CHANCES ARE GOOD FOR SOME SEVERE WEATHER. UPSLOPE FLOW AT THE SFC...PLENTY OF MOISTURE...AND SW FLOW ALOFT SHOULD SPARK CONVECTION OVER THE HIGHER TERRAIN BY LATE AM...THEN THE REMAINDER OF THE AREA THROUGH THE AFTERNOON AND EVENING...WITH THE FOCUS ON THE E PLAINS. WENT AHEAD AND INCREASED AREAL COVERAGE AND AMOUNTS OF POPS. FRIDAY: WITH SFC MOISTURE LURKING...W-SW FLOW ALOFT WITH EMBEDDED DISTURBANCES WILL PROVIDE THE SPARK FOR AFTN AND EVE CONVECTION ONCE AGAIN ACROSS THE CWA. SLIGHTLY WARMER MAX TEMPS THAN THURS ARE EXPECTED...BUT STILL HAD TO COOL A DEG OR TWO FROM PREVIOUS GRIDS. FOR THE EXTENDED PERIOD (SATURDAY THROUGH TUESDAY): A BROAD TROUGH REMAINS ACROSS THE WESTERN HALF OF THE US THROUGH THE EXTENDED PERIOD...WITH A GENERAL WESTERLY FLOW ALOFT ACROSS COLORADO. SFC HIGH PRESSURE ACROSS THE CENT PLAINS SHOULD KEEP UPSLOPE CONDITIONS GOING...ALONG WITH A READY TAP OF LOW LEVEL MOISTURE. MULTIPLE... HARD-TO-TIME SHORTWAVES WILL BE ROLLING ACROSS THE REGION...BRINGING THE DIURNAL ISOLATED SHOWER AND THUNDERSTORM THREAT TO THE CWA. MINOR RIDGING OVER THE DESERT SW MON INTO TUES WILL HELP TEMPS TO WARM FOR THE BEGINNING OF THE WORK WEEK. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 15, 12:00 PM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO ISSUER NAME NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT TUE JUN 15 2004 COZ058>089-093>099-152102- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1200 PM MDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHEAST COLORADO THIS AFTERNOON. THE MAIN THREATS FROM THUNDERSTORMS WILL BE HAIL GREATER THAN 3/4 OF AN INCH IN DIAMETER... LOCALLY HEAVY RAINFALL...DAMAGING WIND GUSTS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE EASTERN MOUNTAINS AND SPREAD INTO THE EASTERN PLAINS BY LATE THIS AFTERNOON. STORMS THAT DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND ADJACENT PLAINS WILL BE STRONG WITH SMALL HAIL AND BRIEF HEAVY RAIN. LATER IN THE AFTERNOON...HOWEVER...WHEN THE ATMOSPHERE IS THE MOST UNSTABLE...STRONGER THUNDERSTORMS WILL DEVELOP. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS IS EAST OF A LINE FROM LA JUNTA TO TRINIDAD BUT A FEW SEVERE STORMS ARE ALSO POSSIBLE IN THE PIKES PEAK REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A WEATHER PATTERN QUITE FAVORABLE FOR AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL EXIST THROUGH THE REMAINDER OF THE WEEK INTO THIS WEEKEND. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY. GIVEN ADEQUATE INSTABILITY AND WIND SHEAR...A FEW OF THE STORMS DURING THE PERIOD MAY BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 200 PM ACROSS SOUTHEAST COLORADO. FORTUNE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:06 PM MDT | Tornado Warning | PUB | Crowley | 39 min |
| Jun 15, 2:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 15, 3:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 15, 4:12 PM MDT | Tornado Warning | PUB | Fremont | 63 min |
| Jun 15, 4:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 15, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 57 min |
| Jun 15, 5:15 PM MDT | Tornado Warning | PUB | Baca | 60 min |
| Jun 15, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.